CHICAGO — Long-term use of proton-pump inhibitors, histamine2-receptor antagonists, and other acid suppressors increases the risk of hip fracture, Yu-Xiao Yang, M.D., reported at the annual Digestive Disease Week.
Physicians turning to a combination of NSAIDs and proton-pump inhibitors (PPIs) in place of cyclooxygenase-2 (COX-2) inhibitors should be aware of this effect in patients who are at increased risk of osteoporosis, but they should not deny this therapy to patients with appropriate indications, said Dr. Yang of the division of gastroenterology at the University of Pennsylvania, Philadelphia.
PPIs interfere with calcium absorption, leading to an increased risk of hip fracture.
“Do patients with more than 1 year of PPI therapy have more hip fractures? Up until now, there has been no epidemiological study to address this,” Dr. Yang said.
His conclusions came from a retrospective cohort study of 518,096 patients older than 40 years who were included in the U.K. General Practice Research Database between May 1987 and April 2002. Of these, 47,631 had more than 1 year of exposure to a PPI; the remaining 470,465 patients had no exposure to either a PPI or histamine2-receptor antagonist (H2RA).
By looking at complete prescription information and validated hip fracture reports, the researchers discovered that taking a PPI long term was associated with an increased risk of hip fracture, with a relative risk of 1.9 associated with at least 1 year of PPI use. The relationship had both a dose-response effect and a duration-response effect. H2RA use also increased the relative risk of hip fracture, but to a lesser extent.
In general, the PPI-exposed patients were sicker and took more medications, so potential confounders were considered and adjusted for if they represented markers of comorbidity status or if they had an effect on the central nervous system that would increase the risk of falling, Dr. Yang said. After adjustment for potential confounders, there was still a significantly increased risk of hip fracture among long-term PPI users. Significant confounders included antidepressant use and an increased number of office visits.
Another hypothesis of the study, Dr. Yang said, is that men would be at greater risk because they do not take calcium supplements and do not talk about osteoporosis with their doctors. And, in fact, the data show just that: The relative risk of hip fracture associated with PPI use was much higher among men than among women.
The study was limited by the assumption of 100% compliance with therapy and the lack of information on use of over-the-counter drugs, Dr. Yang said.